Alabama, 2019

Flash Flooding in Alabama, January 23, 2019

January 23, 2019 · NWS MOB · 6 events in 3 counties and zones

Heavy rains caused flooding across portions of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains caused flooding across portions of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 23, 11:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 23, 11:49 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1149 AM CST Wed Jan 23 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...MVFR to IFR conditions persist with ceilings and
visibilities lowering as the line of storms moves across the area
this afternoon. Southerly winds of 20-25 knots with gusts up to
35 knots expected through early evening. Winds remain elevated
tonight, but turn northwest as the front pushes east through the
region. High resolution models show the line of storms moving east
of MOB and BFM terminals by 00Z and east of PNS by 02Z with light
rain lingering for a few hours. 07/MB

&&

.PREV DISCUSSION... /issued 741 AM CST Wed Jan 23 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...A Wind Advisory is now in effect for all locations in
the forecast area through 7 PM CST. Expect southeast to south
winds 25 to 30 MPH with frequent gusts 30 to 35 MPH.

PREV DISCUSSION... /issued 532 AM CST Wed Jan 23 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...MVFR to IFR conditions through 24.12. Lower cigs
and visibilities mostly in heavy rain and light fog through
24.06z followed by mostly low stratus clouds through 24.12z. Winds
will be south at 15 to 25 knots with frequent gusts to 30 knots
through early this evening shifting west then northwest at 10 to
20 knots with slightly higher gusts through 24.12z. A wind
advisory is in effect beginning later this morning continuing
through early this evening. 32/ee

PREV DISCUSSION... /issued 502 AM CST Wed Jan 23 2019/

NEAR TERM /Now Through Wednesday night/...Expect an active weather
pattern across the north central Gulf region today and early
tonight as a sharp mid to upper trof located over the central
plains and much of TX this morning quickly shifts eastward across
the north central Gulf states and SE CONUS through tonight. Ahead
of this upper system the right rear quad of a 100 to 150 knot H2
jet combined with a 50 to 60 kt H85 jet located just a little
further east will enhance the threat for a few strong to possibly
severe thunderstorms later today especially over lower and eastern
sections of the forecast area generally where better surface
based instability is depicted by most of the current guidance.
This better mid to upper forcing initially moves over western and
northern sections of the forecast area early today where model
soundings depict a more elevated scenario eventually mixing down
to the sfc as the main upper system moves further east over the
region. As a result will continue with the current severe graphic
which shows the better chance for severe weather generally over
the coastal counties of AL and part of NWFL east of Ft Walton
Beach with the possibility of extending this threat further to the
east along the NWFL coast and inland generally along the east of
the I-65 corridor later this morning. Model soundings depict
strongly curved hodographs in these areas with helicity values
ranging from 400 to 600 M2/S2 from 0 to 3km which suggests a few
tornadoes will be possible along with damaging straight line winds
and maybe some isolated cases of large hail due to lower than
normal wetbulb values.

Although the threat for flooding due to heavy rainfall remains
low due to the forward progression throughout the day, model
soundings depict a very moist column for most locations by this
afternoon suggesting some minor or nuisance type flooding can't be
ruled out. Stay tuned to local media outlets or www.weather.gov/mob/
for further updates on this developing situation.

Due to the stronger winds just off the sfc, currently sustain at
30 knots at around 1kft and progged to increase through this
afternoon, a Wind Advisory will also continue and is now in effect
for all locations of the forecast area starting at 11 am this
morning continuing through 7 pm tonight. Also continuing the High
Surf Advisory and High Risk of rip currents along the beaches of
Alabama and northwest Florida through early Thursday morning.
32/EE

Tide levels along the coast were running about 1.5 to 2.0 feet
above predicted levels at the time of astronomical high tide this
morning, but were just below the 2 foot MHHW threshold for any
minor flooding impacts along the coast. Onshore wind flow becomes
strong today, but coincides with falling astronomical tides with
times of astronomical low tides across the region expected to be
around midday. Predicted tide levels are expected to be around 2
feet below MHHW, so even if water levels remain 1.5 to 2.0 feet
above predicted, tides should remain below locally defined minor
coastal flood thresholds. 12/DS

Temperatures will be well above normal today due to the strong warm
air advection ahead the front followed by much cooler temps tonight
as much colder air advects well to the south in the wake of the
front. Highs today will range from the upper 60s to lower 70s for
most locations followed by lows in the lower to middle 30s for most
locations generally along and west I-65 and the upper 30s to lower
40s to the east and along the immediate coast. 32/EE

SHORT TERM /Thursday Through Friday night/...The cold front will
be well east and south of the region at the beginning of the short
term period, a cold and dry pattern will follow in the wake of the
front Thursday through Friday night. Surface high pressure will
build in from the northwest through the period, and should be
centered more or less over our forecast area by Friday night.
Mostly clear skies through the period. Daytime highs on Thursday
and Friday mostly in the low to mid 50s. Lows Thursday night
ranging from the lower 30s north to the mid/upper 30s south.
Colder Friday night as the high pressure settles in over the
region, with lows in the upper 20s and lower 30s over the interior
to the mid/upper 30s coastal. 12/DS

LONG TERM /Saturday Through Tuesday/...The dry period will persist
through Monday as a strong surface high pressure area continues
across the region. The GFS and ECMWF models both still develop a
weak surface low pressure area over the southern Gulf of Mexico by
the end of the weekend that moves east into the early part of
next week. With ridging still over our area and with this weak low
passing so far to the south, still looking at precipitation
chances continuing near zero through Monday. There next chance of
light rain showers looks to be on Tuesday ahead of the next system
that will be approaching from the west. Highs generally in the mid
50s to low 60s through the period, with lows primarily in the mid
to upper 30s inland and in the low/mid 40s along the coast. 12/DS

MARINE...A strong southerly wind flow will continue over marine
area today before shifting northwest this evening in the wake of a
strong cold front moves through the area by early tonight. Northerly
winds will slowly diminish late Thu morning through early Fri as a
broad surface ridge of high pressure continues to build from the
west. Frequent gusts to gale force, occurring mostly offshore, will
be likely ahead and in the wake of the cold front beginning late
this morning, continuing through late this evening. Showers and
thunderstorms will also be likely ahead and along the front with a
few strong to severe thunderstorms possible, especially this
afternoon through early this evening. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CST this evening for ALZ051>060-261>266.

     High Rip Current Risk through Thursday morning for ALZ265-266.

     High Surf Advisory until 6 AM CST Thursday for ALZ265-266.

FL...Wind Advisory until 7 PM CST this evening for FLZ201>206.

     High Rip Current Risk through Thursday morning for FLZ202-204-
     206.

     High Surf Advisory until 6 AM CST Thursday for FLZ202-204-206.

MS...Wind Advisory until 7 PM CST this evening for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory from midnight tonight to 9 AM CST Thursday
     for GMZ631-632-650-655-670-675.

     Gale Warning until midnight CST tonight for GMZ631-632-650-655-
     670-675.

     Small Craft Advisory until midnight CST tonight for GMZ633>636.

     Small Craft Advisory until 9 AM CST Thursday for GMZ630.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 23, 7:59 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
759 AM CST Wed Jan 23 2019

ALZ265-266-FLZ202-204-206-241400-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
759 AM CST Wed Jan 23 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THURSDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

There is a slight to marginal risk for severe weather across the
forecast area today. The greatest risk for severe weather will be
over the coastal counties of Alabama stretching east over parts of
northwest Florida and west over parts of southeast Mississippi.
Damaging straight line winds, large hail and isolated tornadoes will
be possible with some of the stronger storms.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-241400-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
759 AM CST Wed Jan 23 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

There is a slight to marginal risk for severe weather across the
forecast area today. The greatest risk for severe weather will be
over the coastal counties of Alabama stretching east over parts of
northwest Florida and west over parts of southeast Mississippi.
Damaging straight line winds, large hail and isolated tornadoes will
be possible with some of the stronger storms.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ630-241400-
Northern Mobile Bay-
759 AM CST Wed Jan 23 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ631-632-650-655-670-675-241400-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
759 AM CST Wed Jan 23 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...
...GALE WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ633>636-241400-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
759 AM CST Wed Jan 23 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous conditions for small craft mainly Thursday morning.

In the hours before

Special weather statement, Jan 23, 10:29 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
1029 AM CST WED JAN 23 2019

MSZ076-079-231700-
Greene MS-George MS-
1029 AM CST WED JAN 23 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE AND SOUTHERN GREENE COUNTIES UNTIL 1100 AM CST...

At 1029 AM CST, the strong thunderstorm was located 12 miles south of
McLain, or 13 miles west of Lucedale, moving northeast at 45 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Leakesville.

LAT...LON 3091 8887 3091 8883 3098 8884 3123 8873
      3113 8850 3082 8881 3083 8888 3086 8889
TIME...MOT...LOC 1629Z 217DEG 39KT 3092 8882

The radar

The Mobile radar (KMOB), 65 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
January 23, 1:00 PM CST to 5:30 PM CST
Where
Washington County, 16.32 mi WSW of Escatawpa to Escatawpa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.157, -88.636

Heavy rain caused several streets to become flooding around Millry.

Flash Flood, Clarke

When
January 23, 2:30 PM CST to 7:00 PM CST
Where
Clarke County, 1 mi NNE of Coffeeville to 1.5 mi SE of Coffeeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.763, -88.094

Multiple roads closed across northwestern Clarke County due to water over the road.

Flash Flood, Clarke

When
January 23, 4:30 PM CST to 7:30 PM CST
Where
Clarke County, 19.06 mi N of Atkinson to 2 mi NNE of Bashi
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.244, -87.630

Picture of flooding on Bashi Road.

Flash Flood, Clarke

When
January 23, 4:30 PM CST to 7:30 PM CST
Where
Clarke County, 1.12 mi S of Tallahatta Spgs to 2 mi WNW of Thomasville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.884, -87.818

Water rescues on Limestone Circle in 2 homes with 6 total people. One car with water up to the windows and 4 to 5 feet of water over Limestone Circle.

Flash Flood, Choctaw

When
January 23, 4:30 PM CST to 7:30 PM CST
Where
Choctaw County, 3.67 mi NW of Bladon Spgs to 3 mi NW of Bladon Spgs
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.771, -88.240

Bladon Springs Road washed out south of Highway 84 intersection.

Flash Flood, Clarke

When
January 23, 4:30 PM CST to 7:30 PM CST
Where
Clarke County, Rural to 1.47 mi SW of Rural
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.870, -87.730

Water flowing over both side of Highway 43.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803333, 803792, 804117, 804118, 804119, 804120.